Alert archive / South Dakota / Flash Flood Warnings in 2019
Flash Flood Warning 32, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Sep 12, 2019, 2:38 AM CDT for Davison County, South Dakota. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2019, 2:38 AM CDT (07:38 UTC)
- Expired
- Sep 12, 2019, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Davison County, SD
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 2:53 AM CDT | FLASH FLOOD | 2 S Mitchell, SD | REPORT FROM MPING: HOMES OR BUILDINGS FILLED WITH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
017 WGUS53 KFSD 120738 FFWFSD SDC035-121130- /O.NEW.KFSD.FF.W.0032.190912T0738Z-190912T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Sioux Falls SD 238 AM CDT Thu Sep 12 2019 ...FLASH FLOOD EMERGENCY FOR MITCHELL... The National Weather Service in Sioux Falls has issued a * Flash Flood Warning for... Central Davison County in southeastern South Dakota... * Until 630 AM CDT. * At 234 AM CDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is already occurring. THIS IS A FLASH FLOOD EMERGENCY FOR MITCHELL. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! * Some locations that will experience flooding include... Mitchell and Mount Vernon. Reports of 4 to 7 inches of rain have been received from the Mitchell area. Significant flooding of roads with water up to the hood of cars is occurring. Some buildings are also being flooded. No travel is advised in Mitchell and I-90 is closed from Mount Vernon to Mitchell. Additional rainfall will be up to one inch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. This is an extremely dangerous and life-threatening situation. Do not attempt to travel unless you are fleeing an area subject to flooding or under an evacuation order. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4380 9800 4368 9799 4368 9826 4374 9827 $$ Schumacher
1 follow-up statement
727 WGUS73 KFSD 120818 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 318 AM CDT Thu Sep 12 2019 SDC035-121130- /O.CON.KFSD.FF.W.0032.000000T0000Z-190912T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Davison SD- 318 AM CDT Thu Sep 12 2019 ...THIS IS A FLASH FLOOD EMERGENCY FOR MITCHELL... ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR CENTRAL DAVISON COUNTY... At 314 AM CDT, the public reported flash flooding occurring in Mitchell. Several businesses and homes are flooded in Mitchell and some cars are reported submerged by over 2 ft of water. Flash flooding is already occurring. Rainfall is expected to end by 4 AM CDT but flooding is expected to continue as water will be slow to recede. THIS IS A FLASH FLOOD EMERGENCY FOR MITCHELL. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! Some locations that will experience flooding include... Mitchell and Mount Vernon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. This is an extremely dangerous and life-threatening situation. Do not attempt to travel unless you are fleeing an area subject to flooding or under an evacuation order. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4380 9800 4368 9799 4368 9826 4374 9827 $$ Schumacher
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:52 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 11, 10:52 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Wed Sep 11 2019
.SHORT TERM...(This Evening through Thursday)
Issued at 410 PM CDT Wed Sep 11 2019
Main focus for next 12-24 hours will be on continued convective and
flooding threat across the region. 20Z surface analysis shows warm
front still locked in our far southern CWA, near/just north of Sioux
City. Elevated boundary evident from south central SD, to near Sioux
Falls, into southern MN just north of I-90, where ACCAS is starting
to become a bit more agitated and produce high-based showers and a
few storms. These boundaries expected to lift slowly northward this
evening, in response to wave approaching from the southwest.
Elevated instability does expand northward through the evening in
response, with 1000 J/kg or more reaching the Highway 14 corridor by
late evening. Effective shear in the unstable layer reaches 30+kt,
which could support isolated severe storms. Initial stronger develop
possible east-west along the elevated boundary by mid-evening, but
greater threat of strong storms comes with the north-south line
expected to develop ahead of the wave late evening into the
overnight hours.
Locally heavy rainfall rates will again be a concern as well, with
precipitable water values nearing 2 inches. Latest model consensus
points to western/northern parts of the CWA being the primary focus
for the heaviest rainfall through tonight, and after coordination
with neighboring offices and WPC, earlier expanded the Flash Flood
Watch to cover all of our northwestern counties, and trimmed a bit
from our far southeast where rainfall last night was not quite as
heavy, and additional rainfall more likely to remain less than an
inch on average.
For Thursday, main upper trough slowly swings eastward into the
Dakotas, pushing a cold front eastward across the forecast area.
This will keep a chance of storms across mainly our eastern counties
ahead of the front, with a few stronger storms still possible in the
afternoon as instability increases in the warm sector, though
strongest shear remains displaced along/behind the boundary, so area
highlighted by SPC across mainly the eastern two tiers of counties
seems reasonable.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 410 PM CDT Wed Sep 11 2019
With focus on next 24 hours, spent little time addressing the mid-
late portions of the forecast period. Fortunately, it looks like the
active pattern will shift out of the area by Friday, which will be a
cool and breezy day in the wake of the departing upper trough. Upper
flow pattern then turns quasi-zonal transition to modest ridging by
early next week. This should bring a warming trend back to the
region through the weekend and early next week, with a chance of
storms ahead of a weak boundary Saturday afternoon/evening.
Seasonably mild conditions continue through the end of the forecast
period, and weather could become more unsettled again by the middle
of next week as another deep trough begins to swing through the
Rockies.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM CDT Wed Sep 11 2019
Thunderstorms will continue to develop across the area overnight
with MVFR/IFR conditions. A few storms could be severe with
damaging winds and hail, mainly south of Interstate 90. There
will be a period of low level wind shear at KSUX late tonight into
early Thursday morning. The thunderstorm threat will decrease
during the day on Thursday. Winds will pick up with gusts to
around 20 kts on Thursday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT Thursday for SDZ038>040-050-
052>071.
MN...Flash Flood Watch until 7 AM CDT Thursday for MNZ071-072-080-081-
089-097-098.
IA...Flash Flood Watch until 7 AM CDT Thursday for IAZ001-002-012-020-
031.
NE...Flash Flood Watch until 7 AM CDT Thursday for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, Sep 11, 5:55 AM CDT, 20 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 555 AM CDT Wed Sep 11 2019 IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071- 121100- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton- Union- 555 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A few morning thunderstorms remain possible, but these storms should not produce severe weather. By late afternoon, isolated to scattered thunderstorms could begin to develop. If storms develop, they will do so rapidly, and could quickly become severe. Storms through early evening would contain a threat for large hail up to golf ball size and winds to 70 mph, and an isolated tornado will be possible. By later evening and into the overnight, a line of storms will again approach from the west, with the main threat for damaging winds to 70 mph. With expected rainfall rates of 1 to 2 inches per hour, and the areas of heavy rainfall from this past night, flash flooding will be possible tonight, mainly for smaller creeks and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 pm and 2 am. IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-059>062-064>067-121100- Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody- Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln- 555 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. By late afternoon, isolated to scattered thunderstorms could begin to develop near and south of Interstate 90. If storms develop, they will do so rapidly, and could quickly become severe. Storms through early evening would contain a threat for large hail up to golf ball size and winds to 70 mph, and an isolated tornado will be possible, especially south of Interstate 90. By later evening and into the overnight, a line of storms will again approach from the west, with the main threat for damaging winds to 70 mph. With expected rainfall rates of 1 to 2 inches per hour, and the areas of heavy rainfall from this past night, flash flooding will be possible tonight, mainly for smaller creeks and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 pm and 2 am. SDZ053-054-058-121100- Sanborn-Miner-Aurora- 555 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. A few morning thunderstorms remain possible, but these storms should not produce severe weather. By late afternoon, isolated to scattered thunderstorms could begin to develop. Storms will become more widespread by later in the evening and continue through early overnight hours. Storms through evening would contain a threat for large hail up to half dollar size and winds to 70 mph. By later evening and into the overnight, a line of storms will again approach from the west, with the main threat for damaging winds to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and midnight. MNZ071-072-SDZ038>040-052-057-121100- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Brule- 555 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms could begin to develop by late afternoon, with increasing chance for storms during the evening hours. Storms will have potential for large hail up to half dollar size and winds to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 2 am.
In the hours before
Local storm report, Sep 11, 10:00 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD MITCHELL 43.73N 98.03W
09/11/2019 DAVISON SD LAW ENFORCEMENT
WATER COVERING SEVERAL ROADS IN TOWN.
SEVERAL VEHICLE STALLED IN RISING WATERS.
&&Local storm report, Sep 11, 11:01 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 2 N MITCHELL 43.76N 98.03W
09/11/2019 M2.90 INCH DAVISON SD ASOS
2 HOUR RAINFALL TOTAL.
&&Local storm report, Sep 12, 12:45 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD MADISON 44.01N 97.11W
09/12/2019 LAKE SD LAW ENFORCEMENT
WATER OVER LOW LYING ROADS AROUND TOWN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:01 PM CDT | Flash Flood Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 1 more | 4 hr |
| Sep 11, 9:36 PM CDT | River Flood Warning | FSD | Brookings | 21 days |
| Sep 11, 10:12 PM CDT | Flash Flood Warning | FSD | Moody | 4 hr |
| Sep 11, 10:47 PM CDT | Flash Flood Warning | FSD | Hanson, Lake, McCook, Miner, Minnehaha | 3 hr |
| Sep 11, 11:05 PM CDT | Areal Flood Warning | FSD | Bon Homme, Charles Mix, Douglas, Hanson, Hutchinson, McCook | 12 hr |
| Sep 12, 1:01 AM CDT | Areal Flood Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 1 more | 10 hr |
| Sep 12, 1:14 AM CDT | River Flood Warning | FSD | Minnehaha | 29 days |
| Sep 12, 1:50 AM CDT | Areal Flood Warning | FSD | Hanson, Lake, McCook, Miner, Minnehaha | 12 hr |
| Sep 12, 2:32 AM CDT | Areal Flood Warning | FSD | Moody | 11 hr |
| Sep 12, 4:44 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Sep 12, 4:44 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 4 days |
| Sep 12, 4:44 AM CDT | River Flood Warning | FSD | Charles Mix | 21 days |
| Sep 12, 4:44 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 21 days |
| Sep 12, 4:44 AM CDT | River Flood Warning | FSD | Minnehaha | 5 days |
| Sep 12, 7:14 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 16 hr |
| Sep 12, 7:14 AM CDT | River Flood Warning | FSD | Brookings | 21 days |
| Sep 12, 7:14 AM CDT | River Flood Warning | FSD | Brookings | 21 days |
| Sep 12, 7:14 AM CDT | River Flood Warning | FSD | Lincoln | 21 days |
| Sep 12, 7:14 AM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Sep 12, 10:38 AM CDT | Areal Flood Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more | 24 hr |
| Sep 12, 11:32 AM CDT | River Flood Warning | FSD | Lincoln | 21 days |
| Sep 12, 1:24 PM CDT | Areal Flood Warning | FSD | Hanson, Lake, McCook, Miner, Minnehaha, Moody | 24 hr |
| Sep 12, 3:08 PM CDT | River Flood Warning | FSD | Brookings, Hamlin | 21 days |
Nearby
Flash Flood Warnings in South Dakota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.